Explicit expression of stationary response probability density for nonlinear stochastic systems

Identifying the exactly or approximately explicit expression of the stationary response probability density for general nonlinear stochastic dynamical systems is of great significance in the fields of stochastic dynamics and control. Almost all the existing methods are devoted to determine the exact or approximate solution for specific values of system and excitation parameters. Herein, aimed at stochastic systems with polynomial nonlinearity and excited by Gaussian white noises, a novel method is proposed to identify the stationary response probability density which explicitly includes system and excitation parameters. The stationary probability density is first written as an exponential function according to the maximum entropy principle, the power of the exponential function is then expressed as a linear combination of prescribed nondimensional parameter clusters constituted by system and excitation parameters, and state variables, with the coefficients to be determined. The undetermined coefficients are derived by minimizing the residual of the associated Fokker-Planck- Kolmogorov equation. The application and efficacy of the proposed method are illustrated by a typical numerical example.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7

Data Availability

All data and materials that support the findings of this study are available from the corresponding author upon reasonable request.

Code availability

Codes are available from the corresponding author upon reasonable request.


  1. 1.

    Lin, Y.K., Cai, G.Q.: Probabilistic Structural Dynamics: Advanced Theory and Applications. McGraw-Hill, New York (1995)

    Google Scholar 

  2. 2.

    Roberts, J.B., Spanos, P.D.: Random Vibration and Statistical Linearization. Wiley, New York (1990)

    MATH  Google Scholar 

  3. 3.

    Shinozuka, M.: Monte Carlo solution of structural dynamics. Comput. Struct. 2, 855–874 (1972)

    Article  Google Scholar 

  4. 4.

    Zhu, W.Q.: Nonlinear stochastic dynamics and control in Hamiltonian formulation. ASME Appl. Mech. Rev. 59, 230–248 (2006)

    Article  Google Scholar 

  5. 5.

    Andronov, A.A., Pontryagin, L.S., Witt, A.A.: On the statistical investigation of dynamical systems. Zh. Eksp. Teor. Fiz. 3, 165–180 (1933). ((in Russian))

    Google Scholar 

  6. 6.

    Kramers, H.A.: Brownian motion in a field of force and diffusion model of chemical reactions. Physica 7, 284–304 (1940)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Caughey, T.K., Ma, F.: The steady-state response of a class of dynamical systems to stochastic excitation. ASME J. Appl. Mech. 49, 629–632 (1982)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Lin, Y.K., Cai, G.Q.: Exact stationary response solution for second order nonlinear systems under parametric and external white noise excitations: part II. ASME J. Appl. Mech. 55, 702–705 (1988)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Dimentberg, M.F.: An exact solution to a certain nonlinear random vibration problem. Int. J. Non-Linear Mech. 17, 231–236 (1982)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Wang, R.B., Yasuda, K.: Exact stationary probability density for second order nonlinear systems under external white noise excitation. J. Sound Vib. 205, 647–655 (1997)

    Article  Google Scholar 

  11. 11.

    Soize, C.: The Fokker-Planck Equation for Stochastic Dynamical Systems and Its Explicit Steady State Solution. World Scientific, Singapore (1994)

    Book  Google Scholar 

  12. 12.

    Wang, R.B., Yasuda, K., Zhang, Z.K.: A generalized analysis technique of the stationary FPK equation in nonlinear systems under Gaussian white noise excitations. Int. J. Eng. Sci. 38, 1315–1330 (2000)

    MathSciNet  Article  Google Scholar 

  13. 13.

    To, C.W.S.: Nonlinear Random Vibration: Analytical Techniques and Applications. Swets & Zeitlinger, Netherlands (2000)

    MATH  Google Scholar 

  14. 14.

    Huang, Z.L., Jin, X.L., Li, J.Y.: Construction of the stationary probability density for a family of SDOF strongly non-linear stochastic second-order dynamical systems. Int. J. Non-Linear Mech. 43, 563–568 (2008)

    Article  Google Scholar 

  15. 15.

    Shiau, L.C., Wu, T.Y.: A finite-element method for analysis of a nonlinear system under stochastic parametric and external excitation. Int. J. Non-Linear Mech. 31, 193–203 (1996)

    Article  Google Scholar 

  16. 16.

    Sun, J.Q.: Stochastic Dynamics and Control. Elsevier Science, New York (2006)

    Book  Google Scholar 

  17. 17.

    Kougioumtzoglou, I.A., Spanos, P.D.: Response and first-passage statistics of nonlinear oscillators via a numerical path integral approach. ASCE J. Eng. Mech. 139, 1207–1217 (2013)

    Article  Google Scholar 

  18. 18.

    Crandall, S.H.: Perturbation techniques for random vibration of nonlinear systems. J. Acoust. Soc. Am. 35, 1700–1705 (1963)

    MathSciNet  Article  Google Scholar 

  19. 19.

    Li, J., Chen, J.B.: Stochastic Dynamics of Structures. Wiley, Singapore (2009)

    Book  Google Scholar 

  20. 20.

    Iyengar, R.N., Dash, P.K.: Study of the random vibration of nonlinear systems by the Gaussian closure technique. ASME J. Appl. Mech. 45, 393–399 (1978)

    Article  Google Scholar 

  21. 21.

    Di Paola, M.: Fokker Planck equation solved in terms of complex fractional moments. Probab. Eng. Mech. 38, 70–76 (2014)

    Article  Google Scholar 

  22. 22.

    Chen, J.B., Yuan, S.R.: Dimension reduction of the FPK equation via an equivalence of probability flux for additively excited systems. ASCE J. Eng. Mech. 140, 04014088 (2014)

    Article  Google Scholar 

  23. 23.

    Jaynes, E.T.: Information theory and statistical mechanics. Phys. Rev. 106, 620–630 (1957)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Sobczyk, K., Trebicki, J.: Approximate probability distributions for stochastic systems: maximum entropy method. Comput. Meth. Appl. Mech. Eng. 168, 91–111 (1999)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Ricciardi, G., Elishakoff, I.: A novel local stochastic linearization method via two extremum entropy principles. Int. J. Non-Linear Mech. 37, 785–800 (2002)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Rong, H.W., Wang, X.D., Meng, G., Xu, W., Fang, T.: Approximation closure method of FPK equations. J. Sound Vib. 266, 919–925 (2003)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Guo, S.S., Shi, Q.Q.: Probabilistic solutions of nonlinear oscillators to subject random colored noise excitations. Acta Mech. 228, 255–267 (2017)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Di Paola, M., Ricciardi, G., Vasta, M.: A method for the probabilistic analysis of nonlinear systems. Probab. Eng. Mech. 10, 1–10 (1995)

    Article  Google Scholar 

  29. 29.

    Muscolino, G., Ricciardi, G., Vasta, M.: Stationary and non-stationary probability density function for non-linear oscillators. Int. J. Non-Linear Mech. 32, 1051–1064 (1997)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Er, G.K.: Exponential closure method for some randomly excited non-linear systems. Int. J. Non-Linear Mech. 35, 69–78 (2000)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Er, G.K., Zhu, H.T., Iu, V.P., Kou, K.P.: Probability density function solution to nonlinear ship roll motion excited by external Poisson white noise. Sci. China Technol. Sc. 54, 1121–1125 (2011)

    Article  Google Scholar 

  32. 32.

    Di Paola, M., Sofi, A.: Approximate solution of the Fokker-Planck-Kolmogorov equation. Probab. Eng. Mech. 17, 369–384 (2002)

    Article  Google Scholar 

  33. 33.

    Chen, L.C., Liu, J., Sun, J.Q.: Stationary response probability distribution of SDOF nonlinear stochastic system. ASME J. Appl. Mech. 84, 051006 (2017)

    Article  Google Scholar 

  34. 34.

    Tian, Y.P., Wang, Y., Jiang, H.Q., Huang, Z.L., Elishakoff, I., Cai, G.Q.: Stationary response probability density of nonlinear random vibrating systems: Data-driven method. Nonlinear Dyn. 100, 2337–2352 (2020)

    Article  Google Scholar 

Download references


This study was supported by the National Natural Science Foundation of China under Grant Nos. 11532011, 11972317, 11872328, and 11672262.

Author information



Corresponding author

Correspondence to Yong Wang.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interests.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Jin, X., Tian, Y., Wang, Y. et al. Explicit expression of stationary response probability density for nonlinear stochastic systems. Acta Mech (2021). https://doi.org/10.1007/s00707-021-02939-0

Download citation